Alert archive / North Carolina / Beach Hazards Statements in 2023

Beach Hazards Statement 22, NWS Wilmington, NC

June 14, 2023New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina

NWS Wilmington, NC issued this beach hazards statement at Jun 14, 2023, 2:58 AM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at Jun 14, 2023, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jun 14, 2023, 2:58 AM EDT (06:58 UTC)
In effect from
Jun 14, 2023, 6:00 AM EDT
Expired
Jun 14, 2023, 7:58 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 07:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 7.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2023-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 475 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2023-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
475 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1126 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

513 
WHUS42 KILM 140658
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
258 AM EDT Wed Jun 14 2023

NCZ106-108-SCZ054-150000-
/O.NEW.KILM.BH.S.0022.230614T1000Z-230615T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
258 AM EDT Wed Jun 14 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...Strong south to north longshore current expected. There 
  is also a Moderate Risk of rip currents expected.

* WHERE...In North Carolina, Coastal Pender and Coastal New 
  Hanover Counties. In South Carolina, Coastal Horry County.

* WHEN...From 6 AM EDT this morning through this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

SCZ056-150000-
/O.NEW.KILM.BH.S.0022.230614T1000Z-230615T0000Z/
Coastal Georgetown-
258 AM EDT Wed Jun 14 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...Strong south to north longshore current expected.

* WHERE...Coastal Georgetown County.

* WHEN...From 6 AM EDT this morning through this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$
dch
1 follow-up statement
261 
WHUS42 KILM 142358
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
758 PM EDT Wed Jun 14 2023

NCZ106-108-SCZ054-056-150100-
/O.CAN.KILM.BH.S.0022.000000T0000Z-230615T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
758 PM EDT Wed Jun 14 2023

...BEACH HAZARDS STATEMENT IS CANCELLED...

Longshore current will be weak to moderate Thursday.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 14, 1:24 AM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 14, 1:24 AM EDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
124 AM EDT Wed Jun 14 2023

.SYNOPSIS...
Warm and increasingly humid conditions will lead to increased
chances for showers and thunderstorms on Wednesday and Thursday
along and ahead of a cold front. Somewhat drier conditions on
Friday and Saturday will keep rain chances low. Additional
disturbances will bring unsettled weather for Sunday through
Tuesday.

&&

.UPDATE...
No changes with the 1 AM update. This will serve as the routine
aviation update.

&&

.NEAR TERM /THROUGH THURSDAY/...
Tonight: Moderate to high confidence this period. A stalled front
near the coast will shift northward through the area overnight while
shortwave energy moves through aloft. This could spark a few showers
and/or weak storms, especially this evening near the SC coast where
instability should be greatest. However, it should mostly remain dry
overnight. Lows should mainly be in the mid to upper 60s inland,
just about normal for this time of year.

Wednesday: Moderate confidence this period. Should be more unsettled
as deeper moisture and shortwave energy move through the area,
although the timing of the best rain chances is a bit uncertain
given uncertainty in timing of the shortwave(s). It will also become
breezy with some gusts to near 30 mph as the pressure gradient
increases due to strengthening low pressure to the north. Highs
should be in the mid to upper 80s inland.

&&

.SHORT TERM /THURSDAY NIGHT/...
Stalled front northwest of the area is expected to be
reinvigorated by shortwave energy traversing the Tennessee
Valley on Wednesday. This is expected to generate convection
along the front, especially across MS/AL/GA, which will
translate generally eastward with the prevailing flow. Weak to
perhaps moderate CAPE in tandem with convergence along the front
will help to produce at least isolated storms during the
afternoon, but increasing CIN during the evening and
considerably weaker 0-6km bulk shear will make it difficult to
sustain strong storms this far east. Nevertheless, the Storm
Prediction Center forecasts a Marginal risk (level 1 of 5)
mainly for Georgetown and Williamsburg counties. The amount of
convection (and subsequent rainfall) which makes it this far
east carries some uncertainty and will need to be closely
monitored, but the best chance for heavy rain and thunderstorms
is in the SC zones, with decreasing chances further north and
east.

Any leftover convection will shift offshore or dissipate during
the overnight hours as shortwave energy swings through. With
little change in 500mb heights and the surface front expected to
stay near or just north of the CWA, little change in
temps/dewpoints is expected for Thursday. Mornings lows in the
mid-upper 60s will rise into the mid-upper 80s during the
afternoon. Isolated to perhaps scattered afternoon showers and
storms are anticipated once again, but weak shear and weak
forcing associated with another impulse will keep these mostly short-
lived. Any leftover convection should wane with the loss of
daytime heating Thursday evening. Muggy overnight lows in the
mid-upper 60s are on tap once again for Thursday night.

On Friday, a potent shortwave pivoting down over the Great Lakes
around the backside of a departing closed low over New England
should provide a more distinct push of cool/dry air on Friday,
bringing a temporary lull to the daily precip chances. Drier air
amidst rising 1000-500mb thicknesses will result in even warmer
highs, likely reaching into the low 90s region-wide away from
the coastline.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
A relatively pleasant first half of the weekend looks probable
for Friday night through Saturday night as surface high pressure
brings drier air down from the north while a couple of 500mb
shortwaves bring glancing troughing to the area. Slight chance
PoPs are maintained where a brief shower or thunderstorm may be
able to pop-up, but most areas will remain dry while temps
remain near normal.

For Sunday through Tuesday, confidence decreases as model
guidance differs in their handling of shortwave energy over the
Mississippi Valley which may ultimately evolve into yet another
closed upper low. Nevertheless, more unsettled conditions are
expected to develop during this period as a series of impulses
dive southeastward over prominent ridging centered over northern
Mexico. The timing and magnitude of these waves is difficult to
determine this far out, but one should expect at least isolated
daily showers and storms to develop in this type of pattern,
with generally weak vertical shear through most of the
troposphere keeping any storms mostly short-lived. Temperatures
may remain near climo during this period, but will depend on the
amount of cloud cover and coverage of convection on each day.

&&

.AVIATION /05Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions expected this morning and into the early
afternoon. Breezy today with gusts up to 30 knots possible out
of the SW; all flow should remain unidirectional.

High confidence in thunderstorms impacting all of the terminals
today with a few brief period of IFR possible due to VIS in
heavy precip. Still working on timing and coverage based on the
organization of the convective line. Showers or remnant
convection is likely to linger into the evening, becoming VFR by
06Z tonight.

Extended Outlook... Mainly VFR. Better chances of rain with a
stalled boundary on Wednesday. We will settle into a summer-like
pattern of afternoon storm chances Wednesday and into the
weekend.

&&

.MARINE...
Tonight/Wednesday: Moderate to high confidence this period. A
stalled front over or near the waters today will shift northward
as a warm front tonight. Elevated SW winds will prevail with
some gusts near Small Craft Advisory levels (~25 kt), especially
on Wednesday. With seas only expected to build up to 4-5 feet
our confidence isn't high enough to issue any SCAs yet.

Wednesday night through Sunday...
Southwesterly winds around 20 kts with gusts potentially
reaching SCA criteria for outer portions of the coastal waters
may occur through most of Wednesday night. Seas will remain
elevated in the 3-5 ft range at 6 sec through Wednesday night as
well. Sub-SCA seas in the 3-5 ft range and winds out of the
southwest in the 10-20 kt range will continue through Friday
until a more distinct cold front pushes through. On Saturday and
Sunday, lighter winds and seas dropping into the 2-3 ft range
are anticipated, with a combination of southerly wind wave and
southeasterly swell both around 2 ft.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...ILM
UPDATE...21
NEAR TERM...RJB
SHORT TERM...ABW
LONG TERM...ABW
AVIATION...21
MARINE...RJB/ABW
Hazardous weather outlook, Jun 13, 8:05 PM EDT, 6 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
805 PM EDT Tue Jun 13 2023

NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-058-059-150015-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown-
Central Horry-Northern Horry-
805 PM EDT Tue Jun 13 2023

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-056-150015-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
805 PM EDT Tue Jun 13 2023

...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 6 AM EDT WEDNESDAY
THROUGH WEDNESDAY EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-150015-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
805 PM EDT Tue Jun 13 2023

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low risk for a Small Craft Advisory Wednesday and
Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-150015-
Inland New Hanover-
805 PM EDT Tue Jun 13 2023

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low risk for minor coastal flooding along the lower Cape
Fear River during the evening high tides this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 3:10 AM EDTSmall Craft AdvisoryILM24 hr

Nearby

Beach Hazards Statements in North Carolina, 2023Beach Hazards Statements in South Carolina, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.